[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Treating Serious Lows, Seizures

Even though  agree with you that you can get gel into the cheek pouch of an
unconscious patient I know, I'm going to catch Sam from the RN's and Medics
on the list: Never put anything into the mouth of a patient having a
seizure. If the jaws are open I suggest a thick wallet to act as a tongue
guard but don't block the mouth with it, just in the corner. Even if the gel
gets into the cheek pouch it will not necessarily be absorbed. Worse your
patient could aspirate it, suck it down into the trachea and lungs where it
could cause airway obstruction. Cake icing is very rich in sugar but it is
so high in concentration that it acts as an irritant in the lungs.Use
Glucagon, that's why we have it. Call the 911 service at once. Tell them the
age of the patient the facts "Brittle diabetes on Insulin and actively
having seizures now" Saying the magic words like 2 year old or 5 year old
makes the paramedics try to get to you as fast as possible. Even if it seems
like a garden variety hypo.After injecting glucagon, turn your patient onto
his or her side and loosen clothing since glucagon induces an almost
immediate Technicolor yawn. Seizures are really very scary looking and tug
at your sense of need for immediate treatment, Use the tools you have. Every
pumper of Type I diabetic should have a glucagon emergency kit and household
members should know how to use it. Just my $0.02 as a former neurologist,
having had a seizure on the NYC Subway in 1966 which I hardly remember aside
from awakening in police custody.

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml